MAUDE Adverse Event Report: CONMED CORPORATION MICROPOWER MEDIUM SPEED DRILL PERMANENT LEVER

CONMED CORPORATION MICROPOWER MEDIUM SPEED DRILL PERMANENT LEVER
Catalog Number 00602102100
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complaint was not confirmed.Evaluation, per (b)(4), found that the handpiece passed all testing criteria.The pull force requirement must exceed 10 lbs., while the handpiece tested pull force at 12 lbs.It was determined that the failure occurred due to user not installing the bur correctly.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been 5 complaints regarding 5 devices for this device family and failure mode.During the same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed, the rate of failure would be.01.Per the instructions for use, the user is advised the following; do not operate the oscillating saw or reciprocating saw without a blade locked securely in place.Damage to the handpiece may occur.To insert a blade: twist the blade locking collar counter-clockwise and insert the shank of the blade into the collet.Ensure the blade is fully seated.Twist the blade lock collar clockwise and tighten securely.Round shank blades can be seated at any position within a 360° range.Flat blades must be aligned with slot in collet.Regular and proper maintenance of your equipment is the best way to protect your investment.It is essential that you have your equipment serviced as scheduled in order to retain its optimum performance and reliability, which will reward you with safer, less problematic product performance over time.The micropower handpieces and attachments shall be returned every 12 months for servicing.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The conmed representative reported on behalf of the facility that the 00602102100, micropower medium speed drill, would not lock and released the bur (concomitant device) and it dropped into the humeral shaft during a reverse shoulder arthroplasty on (b)(6) 2019.It was being used to make the humeral cut and do some burring of the bone off the humeral shaft.The bur fell out of the drill hand piece a few times so the surgical team was sure to lock the drill, but the bur still fell out and had to be retrieved.It was unclear if the hand piece was operated with the bur guard as indicated.The surgeon had to use an image intensifier to x-ray and locate the bur.This added an additional 2 hours to the case.The bur was located and removed intact using long graspers.The surgery was otherwise completed as planned and without further incident.There was no patient injury reported.This report is being raised based on device malfunction with potential for injury upon reoccurrence.

Brand Name
MICROPOWER MEDIUM SPEED DRILL PERMANENT LEVER
Common Device Name
DRILL
Manufacturer (Section D)
CONMED CORPORATION
11311 concept boulevard
largo FL 33773
MDR Report Key8708331
Report Number1017294-2019-00066
Device Sequence Number11359410
Product Code HRX
UDI-Device Identifier10845854013182
UDI-Public(01)10845854013182(11)141006(30)1
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K063326
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 06/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number00602102100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/24/2019
Initial Report FDA Received Date06/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1